Originally Posted by lily7
I posted in your previous thread about what a number augmentin did on me and the rash was part of it, but I had it for couple of weeks, so the rash may be just it. I am glad the diarrhea is gone.
When you say you had it for a couple of weeks, are you referring to the diarrhea, or the rash? (additionally, if you had the rash, was it itchy, and how long did it last?)
The rash lasted him 3 days (and was worst on the 2nd day) Friday through Sunday. By Monday (when I was planning on having a dr look at it) it was just about gone, so unfortunately I cannot really get a good opinion about it since noone has seen it in person. I talked to his 2 peds over the phone about it, but they felt it did not have to do with the antibiotic. I disagree and hope to talk with them more on our upcoming appt (friday) - I did take a photo of it, but it was on the 3rd day when it was going away, and so does not show up well in the photo. I wish I had taken one on the 2nd day.
I have googled this "amoxicillin rash" and there are a LOT of people out there who ALL experiencing the same thing! It is apparently a side effect from taking the antibiotic. It does not mention about the fever however, and for that reason, I'm still suspecting he might have had the serum sickness, since the fever always precedes the rash there and he DID have the fever and felt AWFUL the day before the rash began.
I do think the rash HAD something to do with the antibiotic, I'm just not sure if it was a mere side effect or was an actual allergy. If it represented an actual allergy then any future exposures to amoxicillin will take just 1-3 days to start showing allergic symptoms (not 7-14 days as with 1st exposure, serum sickness) and be MUCH more severe.
I found a blog online (it is not mine) with photos of a child that look like the same rash.http://www.homeschoolblogger.com/lauramb/59912/
I'm still reading through the 45 comments, and there is yet another blog I found where other people have had similar experiences after using amoxicillinhttp://www.downsyn.com/phpbb2/viewto...70875e9b0d6112
Here is a good site that desribes about distinguishing "non-allergic adverse reactions" from "true allergic reactions"http://www.uptodate.com/patients/con...=al_asthm/4604
It mentions it can be very difficult to distinguish between the two. Under "allergic reactions" it mentions hives (raised, intensely itchy spots that come and go over hours) - now my son's red spots WERE raised (I could feel them with my fingertips) but only slightly, above the skin.They weren't raised a great deal, AND they definitely weren't intensely itchy, in fact I'm not real sure they itched him at all. I saw what I thought was an itch, on his belly, when I had his onsie up, when he was on the potty. Otherwise, he was covered with clothes all the times, so really couldn't itch even if he wanted to. I did see him rubbing his face and neck often one day (but I'm not sure which day that was now) but I thought that was cause he was tired and not feeling well but in retrospect, Im wondering if they might have been itchy after all. But for all I could tell, he played normally and they didn't seem to bother him.
Another thing is under "allergic reactions" it mentions the hives can come and go over hours (whereas the "rash" that does NOT indicate a true allergic reaction does not change by the hour) - his rash DID seem to come and go by the hour. It was worst when he woke from his nap, and seemed to disappear within an hour (although if I looked closely I believe it was still there- just barely noticeable). It came out again and appeared more prominent during his evening bath.
It does mention allergy testing, and maybe in a few years (hopefully he won't need ANY antibiotics before then) I can find out whether in fact he does have a true allergy or not by a skin test? I don't want to be pricking his skin as a baby, as it can be uncomfortable, so I feel maybe waiting until age 3 or 4 when he can understand was is happening would be preferable to any testing in the near immediate future. In the meantime, I hope to avoid ALL antibiotics, and I'm not sure WHAT I will do if they tell me he HAS to have one for some reason!
Our appt is friday, I'm going to bring my photos, print out what I learned about "amoxicillin rash" vs "serum sickness" and see if they think he could possibily have had one of them (but from my description over the phone, they said they felt it did NOT have to do with the antibiotic!) - I may also probably seek a 2nd opinion from another practice too because I just can't imagine this having nothing at all to do with the antibiotic, being that he reacted so severely with watery diarrhea and loss of appetite too.
His appetite returned several days ago, and his stools are now only once a day (in fact he even skipped a day!) although they are still very loose, they are no longer like water, and he is happily playing. I'm no longer worried about him.
On another note, my own stomach pains have gone away, I think I mentioned I wasn't sure if I might have picked up C Diff too, or if it was from probiotics I started taking. Well now my Husband (who takes NO supplements) also has stomach pains for several days!! So now I know, it wasn't caused from the probiotics. Perhaps we had a stomach virus (or food sickness caused by something we ate?) and could be unrelated to my son's diarrhea. It is really a mystery because usually when we get sick, it is merely a cold or cough. The only time I felt that way was when I had c diff. They did tell me that the stool culture on my son dated 2-28 (2nd culture) came back normal for everything. I think this means the C. Diff was not "positive" this time around. I was surprisd to hear that. I will double check on friday if that's what she meant.